Discussions that mention augmentin

Children's Health board


My 2 yr old has had severe ear infections since she was 4 months old. The doctors have put her on every antibiotic there is at least 3 times each. Well, she is one Augmentin now, for the second time. She awoke this morning with hives all over her body. Her face and feet were swollen and she was complaining about itching. Her doctor assures me everything is okay, and that the most people tolerate this med fine. But I really think she is having a reaction. I have stopped giveing her Augmentin, and have been giving her Benadryl to stop the reaction. What is this? Is she allergic? The last time she was on Augmentin was almost a year ago. I do remember her getting a rash from it and vomiting a lot. I know that her ear infection got worse after taking it. I really don't know. Her doctor is totally against tubes. She is already building an immune from every antibiotic. I took her to an ENT last week, They basically said I am stupid for not getting her tubes a long time ago. But, her doc has told me not to do it. he makes it sound like it would be the wost thing in the wolrd to do. anyway......Could this be a reation from the Augmentin? Should I continue the med or keep her off of it for good? any pointers would help....thanks
It certainly does sound like an allergy to the Augmentin which I think is a penicillin drug. Most people can tolerate the drug okay, but there are some that do have a sensitivity to it. One of my sons has hives with it.

If your child is having repeated ear infections and the ENT has recommended grommets (tubes) I would tend to have them done. Only because at such a young age there is a potential for hearing loss later on with chronic ear infections.

I have a 14 year old who has had to have four lots of grommets put in since he was two. He tends to have a lot of ear infections and he has had a couple of ruptured ear drums because of the infection. His ENT specialist sends him for hearing tests every few years to ensure it is okay.

Did your doctor explain why he is against tubes in the ears? I know that the procedure takes five minutes to do in the operating theatre and the child can go home the same day. The childs behavior changes over night and they become more settled and usually do not require any more antibiotics.

In most instances, one lot of grommets will be all that is necessary, there are some cases, as with my son, where grommets will be necessary every few years.

If your child has an allergy to the antibiotic, it is not safe to continue giving her these. The reaction she gets will increase with each course. There are other non penicillin antibiotics available that are more suitable for ear infections. In Australia the one of choice is Ceclor.

If you are unsure as to what to do, it may be worthwhile seeking a second opinion.

Sue

Another thought is that other milder allergies (and YES she IS allergic to the Augmentin! Dont give it to her again!) could be causing the ear infections. It may sound strange, but it is definitely a possibility. See if your doctor would refer her to a pediatric allergist. If for no other reason ... your daughter could have a life threatening reaction to another med in the future, and an allergist can explain what to do and give you an epipen to combat it if it were ever to happen.

Good luck with the tubes!

------------------
Angel, et al